What is Alcophyllex?
Alcophyllex is a cough suppressant used for a dry cough. It contains the following active ingredients: Theophylline 16.667mg, Sodium Citrate 50mg, Diphenhydramine Hcl 6.667mg, Hydroxyethyl Theophylline 1.667mg, Ammonium Chloride 120mg in every 5ml of the syrup.
Alcophyllex cough syrup is a theophylline based syrup. This active ingredient has been used in the treatment of asthma and chronic obstructive pulmonary disease for more than 80 years. In addition to bronchodilator and anti-inflammatory activity, clinical studies have suggested that theophylline acts as an antitussive agent.
How to use Alcophyllex Syrup
Follow all directions on the product package. If your doctor has prescribed this medication, take it as directed. If you have any questions, ask your doctor or pharmacist.
Measure Alcophyllex cough syrup using a special measuring device/spoon provided. Do not use a household spoon because you may not get the correct dose.
The dosage of Alcophyllex is based on your age, medical condition, and response to treatment. Read the dosing instructions carefully and do not increase your dose or take this medication more often than directed.
To prevent motion sickness, take your dose 30 minutes before starting activity such as travel. To help you sleep, take your dose about 30 minutes before bedtime. If you continue to have difficulty sleeping for longer than 2 weeks, contact your doctor.
Tell your doctor if your condition does not improve or if it worsens.
What are the side effects of Alcophyllex?
Call your doctor at once if you have:
• severe or continued vomiting;
• ongoing headache, trouble sleeping;
• rapid heartbeats;
• a seizure;
• new signs of illness (especially fever);
• low potassium level–leg cramps, constipation, irregular heartbeats, fluttering in your chest, increased thirst or urination, numbness or tingling, muscle weakness or limp feeling; or
• high blood sugar–increased thirst, increased urination, dry mouth, fruity breath odor.
Serious side effects may be more likely in older adults.
Common side effects may include:
• nausea, vomiting, diarrhea;
• sleep problems (insomnia);
• sweating; or
• feeling restless or irritable.
This is not a complete list of Alcophyllex cough syrup side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Can alcophyllex cause miscarriage?
Alcophyllex cough syrup contains sodium citrate which may worsen high blood pressure during pregnancy (toxemia of pregnancy). Discuss the risks and benefits of using Alcophyllex during pregnancy with your doctor.
What medications can interact with Alcophyllex?
Some products that may interact with Alcophyllex include: cimetidine, disulfiram, fluvoxamine, interferon, mexiletine, propranolol, rifampin, drugs used to treat seizures (such as carbamazepine, phenytoin), St. John’s wort, ticlopidine, viloxazine, among others.
Cigarette/marijuana (cannabis) smoking decreases blood levels of this medication. Tell your doctor if you smoke or if you have recently stopped smoking.
Caffeine and alcohol can increase the side effects of this medication. Avoid drinking large amounts of beverages containing alcohol or caffeine (such as coffee, tea, colas), eating large amounts of chocolate, or taking nonprescription products that contain caffeine.
Tell your doctor or pharmacist if you are taking other products that cause drowsiness such as opioid pain or cough relievers (such as codeine, hydrocodone), alcohol, marijuana (cannabis), drugs for sleep or anxiety (such as alprazolam, lorazepam, zolpidem), muscle relaxants (such as carisoprodol, cyclobenzaprine), or other antihistamines (such as cetirizine, chlorpheniramine).
Check the labels on all your medicines (such as allergy or cough-and-cold products) because they may contain ingredients that cause drowsiness. Ask your pharmacist about using those products safely.
This medication may interfere with certain laboratory tests (including allergy skin test), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.
In South African pharmacy stores, a 200ml bottle of Alcophyllex cost R 25.99 on Clicks and R 26.95 on Dichem.